Arizona, 2012

Heavy Rain in Arizona, September 4, 2012

September 4, 2012 · NWS FGZ · 1 event in 1 county or zone

Thunderstorms caused heavy rain and flash flooding in Chino Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms caused heavy rain and flash flooding in Chino Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 4, 9:00 AM MST, 5 hours earlier.

Area forecast discussion, Sep 4, 9:00 AM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST TUE SEP 4 2012

.SYNOPSIS...
MONSOON MOISTURE WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS EACH
AFTERNOON AND EVENING FOR SEVERAL DAYS. TEMPERATURES WILL REMAIN
NEAR NORMAL.

&&

.DISCUSSION...
FORECAST MODELS SHOW THAT THE MID-LEVEL CIRCULATION CENTER
ASSOCIATED WITH HIGH PRESSURE WILL REMAIN OVER CENTRAL ARIZONA
TODAY...AND THEN MOVE SLOWLY TO SOUTHEAST NEW MEXICO BY THE WEEKEND.
THIS WILL KEEP THE MONSOONAL AIR MASS OVER NORTHERN ARIZONA. THUS
THE PATTERN OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
PERSIST THROUGH EARLY NEXT WEEK.

MODELS ARE NOT AS BULLISH WITH THE DRYING LATE THIS WEEK IN THE FAR
NORTH. IN ADDITION...THE MODELS ARE HINTING AT A MOISTURE INCREASE
INTO AREAS ALONG AND SOUTH OF THE MOGOLLON RIM THIS WEEKEND.

NEAR NORMALS TEMPERATURES ARE EXPECT FOR THE NEXT 7 DAYS.

&&

.AVIATION...
FOR THE 18Z PACKAGE...EXPECT ANOTHER ROUND OF SCT TSRA THIS
AFTERNOON...DEVELOPING FIRST OVER THE HIGHER TERRAIN AND THEN
DRIFTING INTO THE LOWER ELEVATIONS. STORM MOTION WILL BE SLOWLY TO
THE EAST. THE STRONGER CELLS WILL CONTAIN BRIEF IFR VSBY IN HEAVY
RAIN...WITH GUSTY WINDS AND SMALL HAIL ALSO POSSIBLE. STORMS
WEAKENING BTWN 01Z-03Z AND BECOMING ISOLD OVERNIGHT FROM THE
MOGOLLON RIM SOUTHWARD. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MCCOLLUM/DL
AVIATION.......JJ/TC

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 4, 2:38 AM MST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
238 AM MST TUE SEP 4 2012

AZZ004>018-037>040-050530-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
238 AM MST TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NAVAJO...YAVAPAI...AND NORTHERN GILA COUNTIES.

.DAY ONE...TODAY

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED. STORM MOTION WILL GENERALLY BE FROM WEST TO EAST.
STORMS THREATS TODAY ARE LIGHTNING...LOCALLY HEAVY RAIN...SMALL
HAIL AND WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED THROUGH MONDAY. STORM COVERAGE MAY INCREASE ALONG AND
SOUTH OF THE MOGOLLON RIM THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 4, 1:59 PM MST, 1 minute before
AZZ008-018-050300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
159 PM MST TUE SEP 4 2012

AT 155 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED AN AREA OF
THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN EXTENDING FROM YOUNG
WESTWARD TO RYE AND THE OLD CHILDS POWER PLANT. STORMS TODAY HAVE
BEEN PRODUCING 1 TO 3 INCHES OF RAIN IN LESS THAN AN HOUR AND
LOCALIZED FLOODING IS LIKELY UNDER SUCH HEAVY DOWNPOURS. TRAVEL ON
HIGHWAY 87 SOUTH 10 MILES SOUTH OF PAYSON SHOULD BE AVOIDED THROUGH
300 PM IF POSSIBLE.

MCCOLLUM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Yavapai

When
September 4, 2:00 PM MST to 3:50 PM MST
Where
Yavapai County, 7 mi NNW of Chino Vly to 3 mi SSE of Chino Vly
Reported by
Law Enforcement
Coordinates
34.824, -112.497

There were numerous reports of street flooding in Chino Valley. Some roads were washed out. Some of the impacted roads included Yuma Road, 3 North, Son Shine Land, and Buffalo Run at Highway 89.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412964.